Deliberate overdose with Epsom salts
Type of Spiritual Experience
A description of the experience
BMJ Case Rep. 2009; 2009: bcr07.2008.0591.
Published online 2009 Apr 20. doi: [10.1136/bcr.07.2008.0591]
Other full case
Deliberate overdose with Epsom salts
Helen Milne,1 Pamela Dean,2 and Martin Hughes3
Epsom salts contains the active compound magnesium sulfate and is used most commonly as a laxative. There are potential serious toxic effects, including cardiac arrest, when the serum concentration rises above therapeutic values. We present a case of deliberate self poisoning with a large quantity of Epsom salts, resulting in a toxic serum magnesium concentration of 9.7 mmol/l (0.70–1.0 mmol/l). Clinical features included limb weakness, vomiting and confusion, with a subsequent rapid deterioration in level of consciousness and bradydysrhythmia. There was no significant response to calcium gluconate, so haemodialysis was urgently arranged. The patient made a full recovery. Hypermagnesaemia is unusual in patients with normal renal function. Although clinical severity does not always correlate with serum magnesium values, risk of cardiac arrest occurs with concentrations >6 mmol/l. Initial treatment is supportive. Dialysis should be considered when life threatening features or renal impairment are present.
Epsom salts contains the active compound magnesium sulfate, which is medically used for the treatment of eclampsia, asthma and cardiac arrhythmias. When the serum concentration rises above therapeutic values serious toxicity may occur, including cardiac arrest. The National Poisons Information Service provides expert toxicology advice, invaluable when patients are critically ill and unresponsive to initial treatment.
A 46-year-old woman deliberately ingested approximately 2 kg of Epsom salts in a suicide attempt. Approximately 2 h after ingestion she presented to the emergency department complaining of difficulty standing and shortness of breath, having collapsed and vomited in the bathroom at home.
Initial Glasgow Coma Scale (GCS) was 13/15 (eye 3 motor 6 verbal 4), non-invasive blood pressure 125/65 mm Hg, pulse 56 beats/min, and respiratory rate 15/min. Physical examination demonstrated generalised limb weakness, hypotonia, and reduced deep tendon reflexes.
An electrocardiogram revealed sinus bradycardia that progressed to first degree atrioventricular block within 30 min of presentation. Blood results were normal other than serum magnesium concentration of 9.7 mmol/l, potassium 2.9 mmol/l, and glucose 8.9 mmol/l. Chest x ray revealed radiological evidence of aspiration.
In addition to supportive treatment, intravenous fluids and oxygen, 10 ml of 10% calcium gluconate was given to counteract the myocardial depressant effects of the magnesium. There was no improvement. A bradydysrhythmia developed with a heart rate of 20–30 beats/min. Blood pressure was stable throughout. The heart rate responded to 0.5 mg of atropine. During this time the patient’s GCS had fallen to 3/15. A rapid sequence induction was performed and mechanical ventilation commenced.
Toxicology advice from the National Poisons Information Service was to expedite haemodialysis.
The patient was transferred to the intensive therapy unit and dialysed. Serum magnesium concentration was 1.3 mmol/l after 72 h.
OUTCOME AND FOLLOW-UP
There were no further episodes of cardiac dysrhythmias. The patient developed sepsis secondary to aspiration pneumonia that responded to antibiotics and inotropes. Due to recurrent right pleural effusions she remained in hospital for a further 3 weeks, but subsequently made a full recovery.
Psychiatric review concluded this was an impulsive act with no ongoing suicidal ideation and she was discharged home with community mental health follow-up.